Tiotropium delivered via Respimat compared with Handihaler: no significant difference in mortality in TIOSPIR trial
- Medicines and Healthcare products Regulatory Agency
- 12 February 2015
- Last updated:
- 16 February 2015, see all updates
- Therapeutic area:
- Respiratory disease and allergy
Take the risk of cardiovascular side effects into account when prescribing tiotropium delivered via Respimat or Handihaler to patients with certain cardiac conditions, who were excluded from clinical trials of tiotropium (including TIOSPIR).
When using tiotropium delivered via Respimat or Handihaler to treat chronic obstructive pulmonary disease (COPD):
- take the risk of cardiovascular side effects into account for patients with conditions that may be affected by the anticholinergic action of tiotropium, including:
- myocardial infarction in the last 6 months
- unstable or life threatening cardiac arrhythmia
- cardiac arrhythmia requiring intervention or a change in drug therapy in the past year
- hospitalisation for heart failure (NYHA Class III or IV) within the past year
- tell these patients to report any worsening of cardiac symptoms after starting tiotropium; patients with these conditions were excluded from clinical trials of tiotropium, including TIOSPIR
- review the treatment of all patients already taking tiotropium as part of the comprehensive management plan to ensure that it remains appropriate for them; regularly review treatment of patients at high risk of cardiovascular events
- remind patients not to exceed the recommended once daily dose
- continue to report suspected side effects to tiotropium or any other medicine on a Yellow Card: www.gov.uk/yellowcard
Tiotropium (Spiriva) is licensed as a maintenance bronchodilator treatment to relieve symptoms of COPD. Tiotropium can be delivered in two ways:
- via the HandiHaler inhaler once daily, from a capsule containing 18 micrograms of tiotropium
- via the soft-mist Respimat inhaler taken as two puffs once daily (2.5 micrograms of tiotropium delivered per puff)
TIOSPIR clinical trial
Previous studies of tiotropium suggested that more people died while using tiotropium Respimat compared with placebo and with tiotropium HandiHaler. Previous advice was to use tiotropium Respimat with caution in patients with known cardiac rhythm disorders.1
The TIOSPIR clinical trial2 compared the safety and efficacy of tiotropium delivered via Respimat (2.5 micrograms or 5 micrograms once daily) with tiotropium delivered via HandiHaler (18 micrograms once daily). TIOSPIR included 17,135 participants with COPD who were followed up for a mean of 2.3 years. The primary safety outcome was the time to death from any cause, which was used to calculate the relative risk of death between groups. The primary efficacy outcome was time to first exacerbation of COPD. Cardiovascular safety was also assessed.
There was no significant difference in the risk of death from any cause between tiotropium Respimat 5 micrograms or 2.5 micrograms compared with tiotropium HandiHaler (tiotropium Respimat 5 micrograms vs tiotropium HandiHaler 18 micrograms:3 hazard ratio, 0. 96; 95% confidence interval [CI], 0.84 to 1.09). The incidences of different causes of death (including death due to cardiovascular events) and incidences of major cardiovascular adverse events were similar across the three groups. There was no significant difference in the risk of the first exacerbation of COPD (tiotropium Respimat 5 micrograms vs tiotropium HandiHaler 18 micrograms: hazard ratio, 0.98; 95% CI, 0.93 to 1.03).
In participants with previous cardiac arrhythmia there was no significant difference in the risk of death from any cause between tiotropium Respimat 5 micrograms and tiotropium HandiHaler 18 micrograms (hazard ratio, 0.81; 95% CI, 0.58 to 1.12).
Implications for clinical practice
In light of the results of TIOSPIR and other clinical trials, we have added the warning to use tiotropium with caution in the patients listed above to the tiotropium summaries of product characteristics.
Article citation: Drug Safety Update volume 8 issue 7, February 2015: 1.
Wise R and others. ‘Tiotropium Respimat Inhaler and the Risk of Death in COPD’ New England Journal of Medicine 2013: volume 369, pages 1491-1501 (viewed 11 February 2015) ↩
Published: 12 February 2015
Updated: 16 February 2015
- Published to website
- First published.
Therapeutic area: Respiratory disease and allergy